Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Oct, 1964, Volume 32, Issue 4

Notes and Comments: Stability and Rationality of Extrapolative Expectations<649:SAROEE>2.0.CO;2-V
p. 649-651

Takashi Negishi

It has been known that the dynamic stability of multiple markets depends, when extrapolative expectations, gross substitutability, and tatonnement are assumed,on the magnitude of the coefficients of expectation whose economic meaning is not necessarily clear. It is possible, however, to give an economic meaning to these coefficients and to estimate their magnitude, by giving a rational basis to extrapolative expectations. Rationality implies the use of economic theory, considering the cost of information and computation. Extrapolative expectations are derived as the prediction of the equilibrium by the use of estimated excess demand functions, and it is shown that the coefficients of expectations thus derived are such that the system of multiple markets is stable when gross substitutability and tatonnement are also assumed.

Log In To View Full Content